Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 73, NWS El Paso, TX

August 17, 2006Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 17, 2006, 4:06 PM MDT for Grant County, New Mexico. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2006, 4:06 PM MDT (22:06 UTC)
Expired
Aug 17, 2006, 6:00 PM MDT
In force
114 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Grant County, NM

The radar

The El Paso radar (KEPZ), 160 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 172210
FFWEPZ
NMC017-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
406 PM MDT THU AUG 17 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GRANT COUNTY IN NEW MEXICO

* UNTIL 600 PM MDT

* AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN AND LIKELY FLASH FLOODING FROM A THUNDERSTORM OVER THE 
  WARNED AREA. RAINFALL AMOUNTS OF ONE TO THREE INCHES HAVE FALLEN
  IN PORTIONS OF THE WARNING AREA. ADDITIONAL AMOUNTS OF ONE TO
  TWO INCHES ARE POSSIBLE BY 6 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS AND AREA ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3271 10849 3254 10856 3255 10792 3262 10792
      3262 10771 3286 10777 3273 10812

$$

MACBLAIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:45 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 17, 2:45 PM MDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
245 PM MDT THU AUG 17 2006

.SYNOPSIS...
MOIST AND UNSTABLE AIR MASS WILL GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY RAINS
AND FLOODING IS POSSIBLE FROM RAIN RUNOFF. MOISTURE WILL REMAIN IN
THE REGION THROUGH SUNDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS
EACH DAY. DRIER CONDITIONS AND JUST ISOLATED THUNDERSTORMS ARE
POSSIBLE FOR THE FIRST PART OF NEXT WEEK AS MOISTURE SHIFTS WEST AND
HIGH PRESSURE BUILDS OVER THE REGION.

&&

.DISCUSSION...
WV IMAGERY SHOWING DEEPEST MOISTURE OVER EAST HALF OF THE CWA AS
SMALL DRY SLOT HAS MOVED INTO THE WEST. THIS DRY SLOT HAS LIKELY
DESTABILIZED THE MID LEVELS AND IS HELPING KICK OFF SOME STRONG
THUNDERSTORMS OVER THE GILA WILDERNESS. ADDITIONAL MOISTURE ALOFT
AND DISTURBANCES OVER THE BAJA LIKELY TO MOVE OVER THE AREA TONIGHT
AND EARLY FRIDAY MORNING. GFS AND NAM CONTINUE TO DIVERGE SOME...
WITH GFS BASICALLY KEEPING DEEP MOISTURE OVER CWA THROUGH SUNDAY
BEFORE MOVING IT NORTH AND WEST OF AREA ON MONDAY AND BEYOND. NAM
BRINGS DRIER AIR IN AFTER FRIDAY...THOUGH IT DOES ALSO BRING GULF OF
MEXICO FEATURE MUCH STRONGER INTO THE CWA ON SATURDAY. NAM ALSO
TRIES TO BRING WEAK BACK DOOR FRONT INTO THE EASTERN CWA SATURDAY
BUT SEEMS SUSPECT GIVEN THE UPPER PATTERN.

AT ANY RATE WILL TOW LINE CLOSER TO GFS SOLUTION...KEEPING FAIRLY
HIGH THUNDERSTORM COVERAGE THROUGH SUNDAY...THEN DECREASING COVERAGE
MONDAY THROUGH THURSDAY.

&&

.AVIATION...VALID 18/00Z-19/00Z
SCATTERED TSTMS TONIGHT WILL PRODUCE AREAS OF IFR/MVFR FOR CIGS/VSBY
NEAR THE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  89  70  90  71 /  50  40  40  30  30
SIERRA BLANCA TX        63  81  67  84  67 /  50  40  40  30  30
LAS CRUCES              70  89  69  91  70 /  50  40  40  30  30
ALAMOGORDO              70  90  67  91  67 /  50  40  40  30  30
CLOUDCROFT              51  66  50  68  49 /  50  50  50  40  40
TRUTH OR CONSEQUENCES   68  85  67  88  67 /  50  40  40  30  30
SILVER CITY             62  80  61  83  60 /  50  40  40  40  40
DEMING                  66  87  67  89  67 /  50  40  40  30  30
LORDSBURG               66  88  67  88  67 /  50  40  40  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TONIGHT TXZ 055>056 NMZ 022>025-030>032

17 HEFNER
Hazardous weather outlook, Aug 17, 10:35 AM MDT, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1035 AM MDT THU AUG 17 2006

NMZ022>025-030>032-TXZ055-056-180000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1035 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THROUGH EARLY FRIDAY MORNING FOR
FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS AGAIN THIS AFTERNOON AND TONIGHT. HEAVY
RAIN WILL OCCUR WITH SOME OF THESE STORMS...WITH RAIN AMOUNTS
EXCEEDING 2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING
ALONG DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY
DRAINED AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH MOST OF THE WEEKEND BEFORE DRYING SOME MONDAY AND BEYOND.
HEAVY RAINFALL AND FLOODING POTENTIAL WILL CONTINUE THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero36 min
Aug 16, 6:39 PM MDTFlash Flood WarningEPZOtero111 min
Aug 16, 7:06 PM MDTSevere Thunderstorm WarningEPZLuna54 min
Aug 16, 7:15 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 16, 8:15 PM MDTFlash Flood WarningEPZSierra2 hr
Aug 16, 9:04 PM MDTFlash Flood WarningEPZOtero2 hr
Aug 17, 2:40 PM MDTFlash Flood WarningEPZGrant95 min
Aug 17, 4:44 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.